Utah, 2014

Winter Storm and High Wind in Utah, December 20 to 22, 2014

December 20 to 22, 2014 · NWS SLC · 7 events in 7 counties and zones

A very moist winter storm brought an extended period of precipitation to northern and central Utah, with rain in the valleys and snow in the mountains. Snowfall started early on December 20 and continued through December 22.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A very moist winter storm brought an extended period of precipitation to northern and central Utah, with rain in the valleys and snow in the mountains. Snowfall started early on December 20 and continued through December 22. In addition, strong winds were observed along the ridgetops, as well as in Utah's northwest desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 19, 7:46 PM MST, 6 hours 14 minutes earlier.

Area forecast discussion, Dec 19, 7:46 PM MST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
746 PM MST FRI DEC 19 2014

.SYNOPSIS...AN ACTIVE PERIOD OF VALLEY RAIN AND MOUNTAIN SNOW
WILL RESULT FROM THIS MOISTURE OVER THE WEEKEND THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A SPLITTING TROUGH
APPROACHING...WITH THE STRONGER NORTHERN PIECE MOVING INTO
NORTHERN IDAHO. AMDAR 400-250MB WIND OBSERVATIONS INDICATE A
100-155KT NOSE OF A STRONG NORTHWESTERLY PACIFIC JET EXTENDS INTO
NORTHERN CALIFORNIA. GOES/GPS/RAP/00Z RAOB INDICATE THE
PRECIPITABLE WATER VALUE RANGES BETWEEN 0.15" MOUNTAINS...TO 0.45"
MOST VALLEYS. BLENDED PRECIPITABLE WATER PRODUCT SHOWS AN
ATMOSPHERIC RIVER APPROACHING THE PACIFIC NORTHWEST...WITH VALUES
ALREADY OVER 200% OF NORMAL ACROSS MUCH OF THE WEST.

RAP 850-700MB THICKNESS/SATURATED EQUIVALENT POTENTIAL
TEMPERATURE/STREAMLINES INDICATE THE COOL FRONT IS ON OUR
DOORSTEP...AND WILL SLIDE THROUGH THE REMAINDER OF NORTHERN UTAH
AND SOUTHWEST WYOMING THROUGH THE NIGHT.

THE RESULTANT COOL ADVECTION SHOULD BE ENOUGH FOR LIGHT
PRECIPITATION TO SPREAD ACROSS THE NORTHERN FORECAST AREA. NAM AND
HRRR-3KM ARE QUITE BULLISH WITH PRECIPITATION CHANCES...WITH VERY
LITTLE FROM THE GFS AFTER 06Z. WILL BUMP UP POPS BUT KEEP THEM TAME
DUE TO THE GFS.

OTHERWISE TWEAKED OVERNIGHT LOWS UP A LITTLE ACROSS THE NORTH CLOSER
TO LAMP GUIDANCE. REST UNCHANGED.

PREVIOUS DISCUSSION FOLLOWS...
SHORTWAVE RIDGE OVER UTAH EARLIER THIS AFTERNOON IS SHIFTING EAST
OF THE AREA...YIELDING ITS POSITION TO A SPLITTING SHORTWAVE
TROUGH. A FEW WEAK SPOTTY SHOWERS WILL CONTINUE ACROSS NORTHERN
UTAH THE NEXT FEW HOURS BEFORE PRECIPITATION FILLS IN MORE AS
700MB COLD ADVECTION DEVELOPS LATER THIS EVENING. PRECIPITATION
TOTALS ARE GENERALLY EXPECTED TO BE MINOR AS DYNAMICS ASSOCIATED
WITH THIS WAVE IS FAIRLY WEAK. HOWEVER...SNOW LEVELS GENERALLY
NEAR 4500-5000FT OVERNIGHT COULD OCCASIONALLY TOUCH THE VALLEY
FLOORS. UNSETTLED WEATHER WILL CONTINUE THROUGH TOMORROW AS
ANOTHER WEAK DISTURBANCE RIPPLES THROUGH NORTHERN UTAH TOMORROW
AFTERNOON.

ABUNDANT MOISTURE ASSOCIATED WITH AN ATMOSPHERIC RIVER EVENT IS
STILL EXPECTED FOR THE LATTER PART OF THE WEEKEND AND INTO MONDAY.
PRECIPITATION WILL FILL IN TOMORROW NIGHT ACROSS NORTHERN PORTIONS
OF THE AREA AS 700MB WARM ADVECTION STRENGTHENS ONCE AGAIN IN
NORTHWEST FLOW ALOFT. SNOW LEVELS LOOK TO START OFF 5000-
6000FT...QUICKLY RISING TO 7000-7500FT BY SUNDAY AFTERNOON. GREATEST
PRECIPITATION RATES LOOK TO OCCUR SUNDAY THROUGH SUNDAY NIGHT WITH
THE STRONGEST MOISTURE CONVERGENCE. HOWEVER...WITH LONG-DURATION
EVENT AND ANOMALOUSLY HIGH MOISTURE CONTENT COMPARED TO
CLIMATOLOGY...NEEDLESS TO SAY PRECIPITATION AMOUNTS WILL BE
SIGNIFICANT. MODELS CONTINUE TO INDICATE OVER 2 INCHES STORM TOTAL
QPF FOR THE NORTHERN MOUNTAINS. THE MILD AIRMASS WILL YIELD
RELATIVELY HIGH SNOW DENSITIES...BUT WITH THE AMOUNT OF
PRECIPITATION EXPECTED...SNOW TOTALS WILL STILL BE SIGNIFICANT
ACROSS THE NORTHERN UTAH MOUNTAINS. IN ADDITION TO THE SNOW...WINDS
ALONG RIDGELINES WILL BE STRONG AND RESULT IN BLOWING AND DRIFTING
OF SNOW. A WINTER STORM WATCH REMAINS IN EFFECT WITH NO CHANGES MADE
DURING THIS SHIFT. MOST NORTHERN VALLEY AREAS WILL REMAIN MILD WITH
MOSTLY RAIN FORECAST FOR THIS EVENT WHILE MUCH OF THE SOUTHERN THIRD
OF UTAH WILL REMAIN ON THE DRY SIDE.

RAPID AMPLIFICATION OF THE WEST COAST RIDGE COUPLED WITH FURTHER
DEEPENING OF A STRONG UPPER LOW OVER THE NORTHERN PLAINS WILL
FINALLY BREAK THE PACIFIC MOISTURE TAP MONDAY EVENING.
MODELS...ESPECIALLY THE 12/18Z GFS...HINTING AT SAID SHORT WAVE
DRIVING A BACKDOOR COLD FRONT INTO NORTHERN UTAH ALLOWING STRONG CAA
TO PUNCH SOUTHEAST ACROSS MUCH OF THE NORTHERN HALF OF THE STATE
MONDAY NIGHT. FRONTAL BOUNDARY DEPICTED AS BEING QUITE SHALLOW AND
ONLY NOTED BELOW H5 IN TIME HEIGHTS...BUT H7 TEMPS AS COLD AS -11 C
BY 06Z TUESDAY AT KSLC. AS MENTIONED ABOVE...EXPECTING MOISTURE TO
DECREASE SIGNIFICANTLY WITH THIS FRONTAL PASSAGE BUT COULD SEE SNOW
LEVELS BRIEFLY LOWER TO NEAR VALLEY LEVELS MONDAY AFTERNOON INTO THE
EVENING.

GLOBAL MODELS MORE AND MORE IN LINE TRANSITIONING THE WEST COAST
RIDGE AXIS OVERHEAD TUESDAY INTO WEDNESDAY...WITH A STRONG SURFACE
HIGH SETTLING INTO SOUTHEASTERN IDAHO. TRIMMED POPS SIGNIFICANTLY
FOR THOSE PERIODS ACROSS THE NORTH AND NOW PORTRAY A DRY FORECAST IN
GRIDS.

FOCUS IN THE LONG TERM SHIFTS TO A POTENTIALLY POTENT TROUGH MOVING
IN FROM THE NORTHWEST CHRISTMAS MORNING. MODELS CONTINUE TO STRUGGLE
WITH TROUGH EVOLUTION AND AMPLIFICATION AS IT COMES ON
SHORE...LIKELY DUE TO SLIGHT VARIATIONS IN THE HANDLING OF THE
HIGHLY AMPLIFIED EARLY WEEK PATTERN PRECEDING IT. CONFIDENCE IS HIGH
THAT A STRONG COLD FRONT WILL CROSS MUCH OF THE AREA DURING THE DAY
BRINGING A MARKED COOL DOWN AND AT LEAST A BIT OF VALLEY RAIN
CHANGING TO SNOW. HOWEVER...IF THE TROUGH REMAINS PROGRESSIVE AND
LESS AMPLIFIED...MOST GFS RUNS OF LATE...THE FRONTAL BOUNDARY COULD
BE QUITE SHALLOW WITH SIGNIFICANTLY LESS PRECIP AND OR LOW ELEVATION
SNOWFALL THAN THE DEEPER SOLUTIONS OF SOME ECMWF RUNS AS OF LATE.
MADE MINIMAL CHANGES TO GRIDS REGARDING THIS EVENT AND AWAIT MORE
CONSISTENT RUN TO RUN AND MODEL TO MODEL AGREEMENT.

&&

.AVIATION...CIGS ARE EXPECTED TO LOWER TO NEAR 6000 FEET AGL BETWEEN
03-05Z AS SHOWERS FILL IN OVER THE AREA. THERE IS A 20 PERCENT
CHANCE OF MVFR CONDITIONS IN RAIN/SNOW MIX OVERNIGHT. SOUTHEASTERLY
TO SOUTHERLY SURFACE WINDS ARE EXPECTED TO PREVAIL THROUGH THE NIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
     AFTERNOON FOR UTZ007>010.

WY...NONE.
&&

PUBLIC...ROGOWSKI/CHENG/MERRILL
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 19, 5:49 AM MST, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 AM MST FRI DEC 19 2014

UTZ001>016-019>021-517-518-WYZ021-201300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
549 AM MST FRI DEC 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST WESTERLY FLOW ALOFT WILL BRING LIGHT RAIN AND SNOW BACK
INTO NORTHWEST UTAH BY LATE THIS AFTERNOON. THIS PRECIPITATION
WILL SPREAD EAST ACROSS MUCH OF NORTHERN UTAH AND SOUTHWEST
WYOMING TONIGHT. VALLEY LOCATIONS WILL SEE A MIX OF RAIN AND
SNOW...WITH A COUPLE OF INCHES OF ACCUMULATION IN THE NORTHERN
MOUNTAINS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTENDED PERIOD OF VALLEY RAIN AND MOUNTAIN SNOW WILL DEVELOP
ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING BEGINNING LATE
SATURDAY NIGHT AND CONTINUING THROUGH THE DAY MONDAY. LOWER SNOW
LEVELS SATURDAY NIGHT WILL LEAD TO A MIX OF RAIN AND SNOW IN THE
VALLEYS...WITH SNOW FOR THE HIGHER ELEVATIONS. RISING SNOW LEVELS
SUNDAY WILL TURN MOST PRECIPITATION TO RAIN IN THE VALLEYS WITH
PERIODS OF HEAVY SNOW FOR THE MOUNTAINS AND HIGHER MOUNTAIN
VALLEYS. STRONG WINDS WILL ALSO EXIST ACROSS THE HIGHER TERRAIN
SUNDAY THROUGH MONDAY. A WINTER STORM WATCH IS IN EFFECT FOR ALL
OF THE NORTHERN UTAH MOUNTAINS BEGINNING LATE SATURDAY NIGHT AND
CONTINUING THROUGH THE DAY MONDAY.

HIGH PRESSURE ALOFT EXPANDING EAST FROM THE EASTERN PACIFIC WILL
BEGIN DRY AND MILD CONDITIONS TO THE ENTIRE OUTLOOK AREA TUESDAY
AND THROUGH MUCH OF THE DAY WEDNESDAY. BY WEDNESDAY NIGHT
PRECIPITATION WILL RETURN TO WESTERN UTAH AS THE NEXT AND
POTENTIALLY STRONG STORM SYSTEM ENTERS THE WESTERN GREAT BASIN.
THIS STORM WILL MOVE EAST INTO THE OUTLOOK AREA THURSDAY...
BRINGING THE POSSIBILITY OF WIDESPREAD SNOW AND COLDER
TEMPERATURES FOR CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

6 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
December 20, 2:00 AM MST to December 22, 7:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm totals from the northern Wasatch Mountains included 18 inches at Snowbasin Resort and 15 inches at Powder Mountain. In addition, the Tony Grove Lake SNOTEL received approximately 22 inches of new snow. Winds were also strong on the mountain peaks, with the Snowbasin Straw Top sensor recording a peak gust of 89 mph.

Winter Storm, Wasatch Mountains South of I-80

When
December 20, 3:00 AM MST to December 22, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall totals included 28 inches at Alta Ski Lifts, 23 inches at Snowbird Ski and Summer Resort, and 18 inches at Brighton Resort. Winds were also strong on the mountain peaks, with Mount Baldy recording a peak wind gust of 96 mph.

Winter Storm, Western Uinta Mountains

When
December 20, 5:00 AM MST to December 22, 7:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL received 2.20 inches of liquid equivalent precipitation, or approximately 17 inches of new snow. In addition, the Chepeta RAWS recorded a maximum wind gust of 95 mph.

Winter Storm, Wasatch Plateau/Book Cliffs

When
December 20, 6:00 AM MST to December 22, 7:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Mammoth-Cottonwood SNOTEL received approximately 20 inches of new snow for the storm.

Winter Storm, Wasatch Mountain Valleys

When
December 20, 7:00 AM MST to December 22, 7:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Liberty received 13 inches of new snow from the storm.

Winter Storm, Central Mountains

When
December 20, 7:00 AM MST to December 22, 7:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Buck Flat SNOTEL received approximately 21 inches of new snow for the storm.

High Wind, Great Salt Lake Desert and Mountains

When
December 22, 2:15 PM MST to 6:10 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

Strong postfrontal winds developed in Utah's northwest desert, with peak recorded wind gusts of 75 mph at Diddle Knoll, 70 mph at Upper Cedar Mountain, and 62 mph at Promontory Point.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552708, 552709, 552710, 552953, 552707, 552955, 552706.